Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 200, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 17, 2003, 5:52 AM CST for Nemaha County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2003, 5:52 AM CST (11:52 UTC)
- Expired
- Nov 17, 2003, 6:15 AM CST
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Nemaha County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 11:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1960 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 171152
SVRTOP
KSC131-171215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
552 AM CST MON NOV 17 2003
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN NEMAHA COUNTY IN NORTHEAST KANSAS
* UNTIL 615 AM CST
* AT 550 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES WEST OF GOFF...OR ABOUT 29 MILES
SOUTHWEST OF HIAWATHA...MOVING NORTHEAST AT 50 MPH.
* SOME LOCATIONS AFFECTED...
WETMORE
RURAL RESIDENTS OF SOUTHEAST NEMAHA COUNTY
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3973 9608 3957 9597 3957 9579 3983 9579
3983 9591
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 2:58 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Nov 17, 2:58 AM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 258 AM CST MON NOV 17 2003 .DISCUSSION... MAIN FORECAST CONCERN IS OVER PRECIP CHANCES FOR TODAY THROUGH TONIGHT. 88-D SHOWING ECHOES STARTING TO DEVELOP OVER NORTHWEST HALF OF CWA WITH STRONGER AND MORE WIDESPREAD ACTIVITY TO OUR SOUTHWEST. WILL BREAK DOWN TODAY PERIOD INTO THREE 4-HOUR GROUPS AND GO SCATTERED THUNDERSTORMS IN FIRST GROUP EXCEPT ALONG THE CENTER OF THE CWA FROM SW TO NORTHEAST WHERE MAIN CONVECTION IS ANTICIPATED TO ROLL IN FROM THE SOUTHWEST. SECOND 4-HOUR TIME PERIOD WILL HAVE CHANCE CATEGORY EVERYWHERE AS A TEMPORARY LULL IN ACTIVITY MAY OCCUR...THE FINAL 4-HOUR TIME PERIOD WILL HAVE HIGHER POPS AS UPPER WAVE FROM THE SOUTHWEST AND APPROACHING FRONTAL SYSTEM PLAY A ROLE. ACTIVITY WILL GRADUALLY END WEST TO EAST BY TUESDAY MORNING AS UPPER WAVE AND FRONTAL SYSTEM SWEEP THROUGH. POTENTIAL EXISTS FOR SEVERE WEATHER ESPECIALLY LATER TODAY AND THIS EVENING AS LOWER LAYER MOISTURE ARRIVES AND MORE IMPRESSIVE DYNAMIC FORCING COMES INTO PLAY. DRY FORECAST TUESDAY ON UNTIL SATURDAY WHEN A SLIGHT CHANCE FOR RAIN WILL RETURN TO THE NORTHEAST 2/3 OF THE CWA. TODAY WILL SEE HIGHS IN THE 60S FOLLOWED BY A COOL DOWN TO THE 50S TUESDAY AS NEW AIR MASS SETTLES IN. COOLING SHOULD BE SHORT LIVED HOWEVER AS TEMPERATURES REBOUND INTO THE 60S ON WEDNESDAY AND INTO THE 70S THURSDAY. SLIGHTLY COOLER FRIDAY...AND DOWN TO THE 50S BY SUNDAY. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. && LWS
Hazardous weather outlook, Nov 17, 4:01 AM CST, 1 hour 51 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 401 AM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS THIS AFTERNOON. THE SHOWERS AND THUNDERSTORMS WILL LAST INTO TONIGHT. ALTHOUGH DANGEROUS LIGHTNING WILL BE THE PRIMARY THREAT...SOME OF THE STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO OR TWO IS ALSO POSSIBLE, .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT,,, SPOTTERS MAY BE REQUIRED LATER TODAY AND THIS EVENING ACROSS NORTH CENTRAL...NORTHEAST...AND EAST CENTRAL KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) LWS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 6:01 AM CST | Severe Thunderstorm Warning | TOP | Geary, Morris, Wabaunsee | 44 min |
| Nov 17, 6:54 AM CST | Severe Thunderstorm Warning | TOP | Shawnee, Wabaunsee | 36 min |
| Nov 17, 7:27 AM CST | Severe Thunderstorm Warning | TOP | Jefferson | 18 min |
| Nov 17, 7:45 AM CST | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.